Pennsylvania, 2015

Hail and Damaging Winds in Pennsylvania, August 3 to 4, 2015

August 3 to 4, 2015 · NWS CTP · 14 events in 8 counties and zones

Isolated severe thunderstorms produced a few reports of wind damage and hail during the late evening on Aug. 3 into the predawn hours on Aug.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated severe thunderstorms produced a few reports of wind damage and hail during the late evening on Aug. 3 into the predawn hours on Aug. 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 5:24 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 5:24 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT MON AUG 3 2015

.SYNOPSIS...

A COLD FRONT WILL PUSH SOUTHEAST AND THROUGH THE STATE THIS
EVENING AND OVERNIGHT. HIGH PRESSURE WILL DOMINATE THE MIDWEEK
BEFORE UNSETTLED CONDITIONS RETURN FOR THURSDAY AND FRIDAY AS A
SLOW MOVING FRONT MOVES BACK INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

6PM UPDATE...

RELATIVELY STABLE AIR DEVELOPED OVER MOST OF THE FORECAST AREA THIS
AFTERNOON EFFECTIVELY CAPPING CONVECTION AHEAD OF THE ADVANCING
WEAK COLD FRONT. THE ATMOSPHERE HAS RECOVERED OVER SWRN PA WHERE
THE MOST ACTIVE STORMS ARE IN PROGRESS AS OF 6 PM. THE HRRR TRACKS
THESE STORMS EAST THROUGH THE SOUTH CENTRAL MOUNTAINS...WHILE
KEEPING MORE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND
AFFECTING THE REGION INTO THE WEE HOURS OF TUESDAY MORNING.
CONFIDENCE IS LOW ON THE ADDITIONAL CONVECTION DEVELOPMENT AS WE
TYPICALLY SEE IT BECOME MORE STABLE AFTER WE LOSE THE SOLAR
HEATING.

ALTHOUGH THE SPC DAY ONE OUTLOOK KEEPS THE SLIGHT RISK OVER
ALMOST ALL OF CENTRAL PA...HAVE DOWNPLAYED THE POTENTIAL FOR
STRONG STORMS GIVEN THE MARGINAL INSTABILITY AND APPROACHING
NIGHTFALL.

LOWS EARLY TUESDAY WILL RANGE FROM THE MID 50S IN THE NW TO MID
60S OVER THE SOUTHEAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A RATHER STRONG UPPER TROUGH AND SECONDARY CFRONT WILL BE DIVING
SE FROM THE UPPER GLAKES REGION. ALTHOUGH THE LLVL ENVIRONMENT
WILL BE DRIER AND SLIGHTLY COOLER IN THE WAKE OF MONDAY NIGHT/S
CFROPA...STG FORCING BENEATH THE L.E. REGION OF A 95 KT JET WILL
LIKELY SPARK AT LEAST ISOLATED TO SCATTERED TSRA ACROSS THE
CENTRAL AND NRN MTNS.

MAX TEMPS WILL VARY FROM THE 70S ACROSS THE NW HALF OF THE
CWA...TO THE 80S IN THE SE HALF. CLOSE TO NORMAL FOR LATE SUMMER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UPPER LOW OVER NORTHERN QUEBEC SHOULD CONTINUE TO DRIFT TO
THE NORTHEAST AND ZONAL TO SLIGHTLY NORTHWEST FLOW IS EXPECTED TO
FOLLOW AS A QUASI-STATIONARY BOUNDARY HANGS OUT JUST TO THE SOUTH
OF THE STATE. UNCERTAINTY REMAINS IN THE PLACEMENT OF THE
BOUNDARY SO WILL KEEP SOME POP IN THE SRN PART OF THE STATE...BUT
MOST LOCATIONS WILL BE DRY UNTIL THURSDAY INTO THURSDAY NIGHT.
THEN A STACKED LOW WILL SLIDE EASTWARD FROM THE MID MISSISSIPPI
VALLEY AND MAY MAKE A MORE-OR- LESS CONSTANT RAIN INSTEAD OF
SHOWERY/CONVECTIVE PRECIP. THE UPPER LEVEL LOW WILL FINALLY MOVE
OFF LATE NEXT WEEKEND WHICH WILL BE A HERALD FOR QUIETER WEATHER.
TEMPERATURES SHOULD TREND COOLER LATER IN THE WEEK BEFORE WARMING
UP INTO NEXT WEEK.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AN APPROACHING COLD FRONT AND PRECEDING SFC/LEE TROUGH OVER THE
SUSQ VALLEY WILL ACT AS TWO AREAS OF FOCUS FOR LATE
AFTERNOON/EVENING SHRA TSRA WITH SCT/BRIEF MVFR CIGS AND VSBYS.

A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH VERY BRIEF IFR
VSBY IN +RA AND HIGHLY-LOCALIZED WESTERLY SFC WIND GUSTS AOA
40KTS. WILL CONTINUE TO USE -SHRA WITH VCTS BTWN 20-22Z TO SHOW
TSTM IMPACT RISK AT ALL TERMINALS.

OUTLOOK...

TUE...VFR. ISOLD-SCT P.M. SHRA/TSRA CENTRAL AND NRN PENN.

WED...VFR. NO SIG WX.

THU-FRI...VFR/MVFR WITH RAIN PSBL AS LOW PRES TRACKS SOUTH OF
CENTRAL PA.

SAT...VFR WITH A LOW CHC OF MVFR IN ISOLATED AFTERNOON SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...DANGELO/CERU
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 3, 3:07 AM EST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT MON AUG 3 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
407 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT MOVES THROUGH THE AREA. THE THREAT OF WIND DAMAGE IS GREATER
THAN THE THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 3, 6:40 PM EST
Where
Somerset County, 1.71 mi NW of Wilson Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.946, -79.175

Thunderstorm winds around 60 mph knocked down trees onto Chickentown Road near New Centerville.

Thunderstorm Wind, Elk

When
August 3, 6:45 PM EST
Where
Elk County, 1.55 mi NW of Rolfe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.518, -78.718

Thunderstorm winds around 60 mph knocked down trees along Long Level Road near Montimorenci.

Thunderstorm Wind, Lancaster

When
August 3, 10:40 PM EST
Where
Lancaster County, 2.18 mi SW of Greenbank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
40.060, -76.062

Thunderstorm winds around 60 mph knocked down trees along Peters Road near New Holland.

Thunderstorm Wind, Mifflin

When
August 3, 10:48 PM EST
Where
Mifflin County, 0.52 mi W of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.550, -77.630

Thunderstorm winds around 60 mph knocked a tree down in Granville Twp.

Thunderstorm Wind, Mifflin

When
August 3, 10:50 PM EST
Where
Mifflin County, 0.6 mi NW of Juniata Terrace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.586, -77.579

Thunderstorm winds around 60 mph knocked down a tree on Delaware Ave in Juniata Terrace.

Thunderstorm Wind, Mifflin

When
August 3, 10:50 PM EST
Where
Mifflin County, 0.47 mi NNE of Juniata Terrace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.586, -77.567

Thunderstorm winds around 60 mph knocked down tree limbs on Washington Ave in Lewistown.

Thunderstorm Wind, Mifflin

When
August 3, 10:52 PM EST
Where
Mifflin County, 0.35 mi NE of Lewistown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.603, -77.565

Thunderstorm winds around 60 mph knocked down a tree limb that blocked one lane of Railroad Street in Lewistown.

Thunderstorm Wind, Mifflin

When
August 3, 10:52 PM EST
Where
Mifflin County, 1.72 mi WNW of Maitland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.640, -77.530

Thunderstorm winds around 60 mph knocked down a tree in Derry Twp.

Thunderstorm Wind, Juniata

When
August 3, 11:14 PM EST
Where
Juniata County, 1.06 mi E of Mifflintown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.572, -77.360

Thunderstorm winds around 60 mph knocked down a tree 2 miles northwest of Centre.

Thunderstorm Wind, Juniata

When
August 3, 11:20 PM EST
Where
Juniata County, 0.69 mi S of East Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.610, -77.230

Thunderstorm winds around 60 mph knocked down a tree near East Salem.

Thunderstorm Wind, Perry

When
August 3, 11:30 PM EST
Where
Perry County, 0.45 mi ESE of Millerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.548, -77.162

Thunderstorm winds around 60 mph knocked down trees in Tuscarora Twp.

Thunderstorm Wind, Perry

When
August 3, 11:40 PM EST
Where
Perry County, 1.23 mi WNW of Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.579, -77.000

Thunderstorm winds around 60 mph knocked down trees in Liverpool Twp.

Hail, Franklin

When
August 4, 1:30 AM EST
Where
Franklin County, 0.69 mi ENE of Middleburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.724, -77.718

Quarter-sized hail near State Line.

Thunderstorm Wind, Adams

When
August 4, 2:05 AM EST
Where
Adams County, Gettysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.830, -77.230

Thunderstorm winds around 60 mph knocked down trees in Gettysburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588033, 588034, 588036, 588037, 588038, 588039, 588040, 588041, 588042, 588043, 588044, 588045, 588032, 588046.